My Chemotherapy Treatment for Breast Cancer Almost Killed Me
Warning Signs I wish I had known
Every medical treatment comes with warning signs for a highly allergic reaction. What I didn’t know is that some of those warning signs appear mild the first time and begin to ramp up every time you come into contact with a life threatening allergy.
I was given the warning signs to look for when taking Taxol. However, when all the signs are very similar to what are “normal” for chemotherapy treatment, such as fatigue and nausea, it makes it much harder to decipher when they are mild at first.
I was diagnosed with breast cancer in February 2020. I found the lump in mid-January, despite having clear mammogram 18 months prior.
I diagnosed with an aggressive form of cancer, HER2+, in my right breast. I’m also estrogen positive and progesterone negative.
I was two months shy 42nd birthday when I was diagnosed with cancer. Genetic testing can’t tell me why I have cancer. As the geneticist put, “Good news, there’s no genetic predisposition to your cancer. Bad news, we don’t know why you have cancer. You just do.”
Two months later I had had breast conservation surgery which is a fancy way of saying I had a lumpectomy. My port was inserted a month later. Two weeks after my port surgery I had my first treatment of Taxol.
Taxol is a chemotherapy drug to kill cancer cells. I also undergo Herceptin treatment which attacks the HER2+ specific cancer cells.
Taxol is hard on the body. There are a lot of pre-medications that you need to take before each treatment. I was scheduled for four cycles of Taxol which meant 12 weekly doses.
If you read the literature you know that nausea, neuropathy, and hair loss can be side effects to Taxol. What I was not prepared for was the tightening of my chest, back cramps, and immediate drowsiness that accompanied the treatment. I had trouble breathing but it went away after a few minutes. It felt like an elephant sitting on my chest.
I spent the next few hours curled up in the fetal position underneath a blanket unable to sleep, but unable to think or do anything else.
I didn’t know that feeling I couldn’t breathe easily for a few minutes was a major side effect. It happened every time I had Taxol so I thought it was “normal.” Trust me, nothing is normal when undergoing cancer treatment. Everyone reacts differently.
After my second treatment I developed hives all over my body that took more steroids and a week off from treatment to cure.
Third Time’s the Charm, or is it?
The third time I went in for treatment, I almost died within minutes of sitting in the infusion chair.
As we were in the middle of a pandemic, I had to attend my cancer treatments without my husband or friends to sit with me. I had to rely on myself and the nurses if I needed anything.
I could feel the medicine go through my veins. There is an icy feeling when receiving Taxol. You can tell when it enters your bloodstream.
Only a few minutes had passed between beginning treatment and the cold feeling in my veins. But as soon as that icy feeling hit so did the nausea. I was going to throw up all over myself if I didn’t make it to the bathroom in time.
Having an IV inserted into your chest, while plugged into the wall makes it very difficult to go anywhere in a hurry, especially when you are about to pass out.
I called out to the nurse for help. I told her that I was going to throw up. In addition to the nausea I felt groggy and ill. I was having trouble thinking and communicating.
She took one look at me and immediately stopped the infusion as she firmly pushed me back into my chair and handed me a trash can to throw up in. As she did, I thought, “Who is going to tell my husband and children that I died?”
The Warning Signs
My body turned a deep dark red, I felt like vomiting, I thought I was going to pass out, my chest tightened, and I couldn’t breathe. The nurse called for assistance and called the oncologist. Soon I was surrounded by four nurses and a doctor as they administered aid. As soon as they stopped the infusion and flushed out my system I gradually began to feel better.
The hives that I had had two weeks earlier were an indication that I was developing a highly allergic reaction to the Taxol. My last treatment of Taxol put my body into anaphylactic shock.
The nurses kept me for observation for another hour to make sure that I didn’t regress. After the worst had passed and I continued to make a change for the better my nurse told me that I almost died sitting in the infusion chair.
I never finished the bag of Taxol. It would have killed me if we continued. I spent the rest of the day and next few days incredibly fatigued and weak.
The switch to a different medication
Fortunately, my doctor was able to switch me to a different chemotherapy which required less premedication and less time in the infusion chair. The side effects were minimal and I was able to finish 3 rounds (9 weekly treatments) with the new drug without any trouble. I still had the hair loss, chemo brain, and fatigue. But it didn’t try to kill me.
Seek immediate medical attention when you see these signs
I am NOT a medical professional, but I am a cancer patient who is still going through cancer treatments, but here are warning signs that you may need immediate medical attention when taking any chemotherapy treatment:
- Chest Tightening
- Difficulty Breathing
- Feeling like your going to pass out
- Severe Nausea and/or Vomiting
Advocate for yourself
Never be afraid to speak up for yourself. If you feel like something isn’t right, talk to your doctor and your nurses. Advocate for yourself. You don’t know what you don’t know. Ask questions.
I am one of the lucky ones. I was surrounded by a fast acting team who responded quickly when I called out.
It was the scariest day of my life. It was more terrifying than when I was diagnosed with cancer. As I began drifting into unconsciousness my last thoughts were of my husband and my children.
Without my medical team, I would not be here today. I’m done with the chemo and the radiation treatments. I’m still receiving Herceptin treatments which aren’t as frequent. I still see my favorite nurses when I go in every three weeks instead of every week. The treatments still leave me tired, but functioning. My hair is growing back and the brain fog is going away.
I’m still here.
Ladies, consider this your firm and friendly reminder to do your monthly self checks! Doing so may just save your life.